South Dakota, 2007

Hail and Damaging Wind in South Dakota, July 17, 2007

July 17, 2007 · NWS FSD · 9 events in 6 counties and zones

Thunderstorms produced large hail at several locations in southeast South Dakota during the evening of July 17th. There was also one report of damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at several locations in southeast South Dakota during the evening of July 17th. There was also one report of damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 17, 1:45 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 17, 1:45 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT TUE JUL 17 2007

.DISCUSSION...
MAIN CHALLENGE TONIGHT IS OBVIOUSLY CONVECTIVE DEVELOPMENT. ACCAS
TS CONTS TO FLOAT EWD THRU SW MN...WITH MORE RECENT DEVELOPMENT IN
CENTRAL SD. ALL OF THIS ACTIVITY IS ASSOCIATED WITH INSTABILITY
ALOFT...AND ALONG A STRONG LOW LEVEL FRONTOGENETIC AXIS NEAR THE SFC
BOUNDARY. UNLIKE YESTERDAY...WE HAVE AN ABSENCE OF A S/W TO DEAL
WITH IN THE NEAR TERM...SO AM DOUBTFUL THAT TS WL REALLY GET GOING
UNTIL POSSIBLY AFT DARK. WHAT WE MAY HAVE TO WAIT FOR IS A SUBTLE
S/W CURRENTLY SHOWING UP ON WV IMAGERY FM NRN MT TO EXTREME NWRN SD.
THE NAM12 AND 40 DID PICK UP ON THIS WAVE AT H5 AND H7...THEN PROG
IT SEWD IN AN AXIS FM JUST N OF MOBRIDGE SD...TO NEAR BROOKINGS BY
06Z...THEN INTO SW MN BY 12Z. THIS COULD BE THE TRIGGER THAT WE ARE
LOOKING FOR COUPLED WITH THE SFC BOUNDARY HANGING CLOSE TO I 90.
THEREFORE PUT IN THE HIGHEST POPS ROUGHLY ALONG THE I 90 CORRIDOR...
WITH THE HIGHEST OF THOSE POPS AROUND WINDOM MN TO SPENCER IA. AWAY
FM THE FRONT...OUR FAR S FM YANKTON...TO SIOUX CITY TO STORM LAKE
MAY SEE THE LEAST AMOUNT OF ACTIVITY...AS CORFIDI VECTORS ARE
POINTING WNW TO ESE TONIGHT...AS OPPOSED TO NNW TO SSE YESTERDAY.
WE ARE VERY UNSTABLE EVERYWHERE TONIGHT...WITH STEEP LAPSE RATES FM
H9 TO H7. SO IF CONVECTION DOES DEVELOP...IT IS GOING TO MAINTAIN.
KEPT LOWS MILD TONIGHT IN THE MUGGY AIR TONIGHT...HEAVILY RELIANT OF
COURSE ON RAIN COOLED AIR. ALSO DID NOT DROP THE FRONT SWD AS
AGGRESSIVELY AS THE NAM...PREFERRING A NAM/GFS BLEND TOWARD 12Z WED.
OF COURSE...ANY OUTFLOWS COULD AT LEAST TEMPORARILY PUSH THE FRONT
SWD RATHER QUICKLY.

VERY NICE SETUP WITH FNTL BOUNDARY SAGGING SWD OVR CWA WED. LOTS
OF CONVERGENCE AND LIFT EXPCD ALG FNT AS RIDGE RIDERS INTERACT WITH
BOUNDARY...AND THERE WILL BE SHWRS AND TSTMS...BUT QUESTION IS HOW
FAR NORTH OR SOUTH TO GO WITH MAIN FOCUS. 12Z GFS FURTHER NORTH AND
NAM SOUTH INITIALLY...BUT THEN ALL MODELS INCLUDING CANADIAN FOCUS
SOUTH OF I90 BY LATE IN DAY THRU WED NGT. MAY NOT BE MUCH OF DIURNAL
DROPOFF DURG DAY WITH GOOD DYNAMICS. THE FNT WILL BE FLWD BY A NELY
FLOW OF COOLER AIR WED AFTN THRU THU AND WILL CUT BACK TEMPS SOME.
ALSO POPS WERE CUT BACK FM N TO OVR CWA LATER WED NGT THRU THU AS
DRIER AIR MOVES IN. RELATIVE BACKDOOR COOLING WILL AFFECT ERN CWA
FRI INTO EXTD...WITH MAIN HOT SLY FLOW EXPCD WEST OF I29 U.F.N.

&&

.AVIATION...
VFR CONDS WL CONT THRU WED MORNING...XCPT WITH ANY TS OCCURRING. IN
ADDITION...IF RAIN DOES DEVELOP AT KHON...KFSD OR KSUX...THERE COULD
BE SOME MVFR FOG AROUND SUNRISE ON WED. IN TS CONDITIONS...ONE CAN
EXPECT SHORT TERM MVFR TO IFR CONDITIONS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

RSR/MJF
Hazardous weather outlook, Jul 17, 10:43 AM CST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CDT TUE JUL 17 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1143 AM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THIS EVENING AND TONIGHT. INSTABILITY IS ABUNDANT...WITH
ATMOSPHERIC PROFILES SHOWING STEEP LAPSE RATES BELOW 10 THOUSAND
FEET. THEREFORE STRONG WINDS ARE A POSSIBILITY...AS WELL AS HAIL
UP TO THE SIZE OF HALF DOLLARS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AND
WEDNESDAY EVENING...ALONG AND SOUTH OF A LINE FROM CHAMBERLAIN
SOUTH DAKOTA TO JACKSON MINNESOTA. THE MAIN THREAT WOULD BE LARGE
HAIL UP TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 163 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Charles Mix

When
July 17, 6:15 PM CST
Where
Charles Mix County, 6 mi ENE of Platte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.413, -98.740

Hail, Douglas

When
July 17, 6:23 PM CST
Where
Douglas County, 7 mi SW of Harrison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.358, -98.629

Thunderstorm Wind, Douglas

When
July 17, 6:35 PM CST
Where
Douglas County, 2 mi SSW of Harrison
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Storm Chaser
Coordinates
43.403, -98.545

Thunderstorm winds blew down power poles and flattened corn. The amount of crop damage was not known.

Hail, Hutchinson

When
July 17, 8:45 PM CST
Where
Hutchinson County, 9 mi N of Freeman
Measured
0.88 in hail
Reported by
Public
Coordinates
43.480, -97.430

Hail, McCook

When
July 17, 8:50 PM CST
Where
McCook County, 7 mi SW of Canistota
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.528, -97.399

Hail, Turner

When
July 17, 8:50 PM CST
Where
Turner County, Dolton
Measured
1 in hail
Reported by
Public
Coordinates
43.500, -97.380

Hail, Minnehaha

When
July 17, 9:53 PM CST
Where
Minnehaha County, Sioux Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.530, -96.730

Hail, Minnehaha

When
July 17, 9:55 PM CST
Where
Minnehaha County, Sioux Falls
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
43.530, -96.730

Hail, Minnehaha

When
July 17, 9:58 PM CST
Where
Minnehaha County, Sioux Falls
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.530, -96.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 50432, 50433, 50434, 50435, 50436, 50437, 50438, 50439, 50440.